Texas, 2009

Tornado and Hail in Texas, June 2, 2009

June 2, 2009 · NWS SJT · 12 events in 3 counties and zones

Supercell thunderstorms developed across the Big Country during the afternoon. These storms produced very large hail, including softball size hail in Roby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Supercell thunderstorms developed across the Big Country during the afternoon. These storms produced very large hail, including softball size hail in Roby. The softball size hail resulted in major damage in Roby. Also, there were numerous reports of golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 2:12 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 2, 2:12 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CDT TUE JUN 2 2009

.SHORT TERM...
CURRENT VISIBLE SATELLITE SHOWS AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LUBBOCK TO NORTH OF ABILENE...ALREADY SEEING SHOWERS DEVELOPING
IN FISHER AND NOLAN COUNTIES. CURRENT OBS SHOW DEW POINTS ARE IN THE
MID TO UPPER 60S ACROSS WEST CENTRAL TEXAS AND  CAPE VALUES ARE
IN THE 3000 TO 3600 J/KG RANGE...SO A VERY UNSTABLE AIRMASS IS IN
PLACE. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG THE OUTFLOW BOUNDARY THROUGH THE AFTERNOON AND EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE LARGE AND
DAMAGING HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED
TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A SAN
ANGELO TO BRADY TO SAN SABA LINE.

THE NAM SHOWS AN MCS DEVELOPING  AS A WEAK SHORTWAVE KEEP
CONVECTION ONGOING TONIGHT THROUGH THE OVERNIGHT HOURS MOVING ACROSS
THE NORTHWEST BIG COUNTRY AND MOVING TO THE SOUTHEAST AHEAD OF A
COLD FRONT...WHILE THE GFS KEEPS THE MCS NEAR THE NORTHERN BIG
COUNTRY AND RED RIVER VALLEY REGION. HAVE DECIDED TO FOLLOW THE NAM
AS IT HAS BEEN PERFORMING BETTER...THE NAM HAS HINTED AT MAYBE TWO
MCS'S DEVELOPING. THE NAM HAS THE COLD FRONT APPROACHING THE
INTERSTATE 20 CORRIDOR BY MIDNIGHT AND BY EARLY MORNING. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING...WITH A SOME
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY
AND NORTHERN EDWARDS PLATEAU INTO THE AFTERNOON AND EVENING HOURS.
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH # 324 FOR
THE NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS UNTIL 03Z. FOR MORE
INFORMATION GO TO HTTP://WWW.SPC.NOAA.GOV.

.LONG TERM...

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING ACROSS
THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU...BUT EXPECT
ALL PRECIPITATION TO BE GONE BY THURSDAY AFTERNOON. THE UPPER LEVEL
RIDGE ACROSS THE SOUTHWESTERN CONUS WILL SHIFT EAST TO CENTRAL
PLAINS IN RESPONSE TO AN UPPER LEVEL LOW MOVING INTO THE  WESTERN
CONUS...BRINGING HOT AND DRY CONDITIONS TO WEST CENTRAL TEXAS
FRIDAY THROUGH SUNDAY. A LEE TROUGH DEVELOPS ACROSS THE SOUTHERN
PLAINS ON FRIDAY AND REMAINS AROUND THROUGH THE WEEKEND...SO CAN'T
RULE OUT AN ISOLATED THUNDERSTORMS BUT FOR NOW HAVE SILENT 10 POPS
OR LESS IN THE GRIDS. ON SUNDAY THE RIDGE BEGINS TO FLATTEN OUT AS
THE UPPER LEVEL LOW EJECTS INTO THE CENTRAL PLAINS...PLACING WEST
CENTRAL TEXAS UNDER SOUTHWEST FLOW ALOFT FOR THE FIRST PART OF
NEXT WEEK. THE ECMWF HAS A WEAKER UPPER LEVEL SYSTEM FOR NEXT WEEK
THAN THE GFS. THE MODELS HAVE BEEN BOUNCING BACK AND FORTH ABOUT
PRECIPITATION FOR EARLY NEXT...FOR NOW HAVE A DRY FORECAST BUT
THAT COULD CHANGE DEPENDING ON HOW THE UPPER LEVEL SYSTEM EVOLVES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  66  82  60  86  64 /  60  20  10   0  10
SAN ANGELO  67  87  61  90  65 /  50  30  10   0  10
JUNCTION  70  89  64  91  65 /  20  40  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/28
Hazardous weather outlook, Jun 2, 2:11 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE JUN 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SEVERE THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL
TEXAS...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ALSO...FLASH FLOODING IS POSSIBLE AS SOME
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE WILL LIKELY NEED SPOTTERS ACROSS THE BIG COUNTRY...CONCHO
VALLEY...AND HEARTLAND THIS AFTERNOON AND EVENING.

23/HUBER

In the hours before

Special weather statement, Jun 2, 2:44 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CDT TUE JUN 2 2009

TXZ114-022145-
SHACKELFORD TX-
344 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR
SHACKELFORD COUNTY...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTHWEST OF ALBANY...MOVING
NORTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 445 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

12
Local storm report, Jun 2, 3:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ROTAN                   32.85N 100.46W
06/02/2009  M1.75 INCH       FISHER             TX   PUBLIC

&&

LHIESLER

The radar

The Dyess AFB radar (KDYX), 118 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Fisher

When
June 2, 3:06 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
1.75 in hail
Reported by
Public
Coordinates
32.850, -100.460

Hail, Fisher

When
June 2, 3:10 PM CST
Where
Fisher County, 2.15 mi SSE of Rotan
Measured
1.75 in hail
Reported by
Public
Coordinates
32.820, -100.460

Hail, Callahan

When
June 2, 3:37 PM CST
Where
Callahan County, 8.03 mi NE of Baird
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -99.300

Hail, Fisher

When
June 2, 3:38 PM CST
Where
Fisher County, Roby
Measured
1.75 in hail
Reported by
Public
Coordinates
32.750, -100.380

Tornado, Fisher

When
June 2, 3:43 PM CST to 3:50 PM CST
Where
Fisher County, 2 mi W of Longworth
Rating
EF0
Path length
0.1 mi
Path width
250 yd
Reported by
Storm Chaser
Coordinates
32.650, -100.384

Storm chasers reported the tornado touched down briefly in an open field.

Hail, Callahan

When
June 2, 4:05 PM CST
Where
Callahan County, Clyde
Measured
0.88 in hail
Reported by
Public
Coordinates
32.400, -99.500

Hail, Fisher

When
June 2, 4:05 PM CST
Where
Fisher County, 3.27 mi NNW of Longworth
Measured
1.75 in hail
Reported by
Public
Coordinates
32.690, -100.380

Hail, Fisher

When
June 2, 4:05 PM CST to 4:25 PM CST
Where
Fisher County, Roby
Measured
4.25 in hail
Property damage
$700,000
Reported by
Newspaper
Coordinates
32.750, -100.380

A supercell thunderstorm produced tennis ball to softball size hail in Roby. The combination of the strong winds and large hail resulted in damage that ranged from light to significant to approximately 100 homes. The Fisher County Sheriff's Office stated that 80 to 90 percent of the homes received damage to their roofs, siding and windows. Also, automobile windows were broken. The large hail lasted for 20 minutes.

Hail, Callahan

When
June 2, 4:15 PM CST
Where
Callahan County, 0.58 mi W of Baird
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.400, -99.410

Thunderstorm Wind, Fisher

When
June 2, 4:30 PM CST
Where
Fisher County, Roby
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
32.750, -100.380

The combination of strong winds and very large hail damaged all north facing sides of buildings.

Hail, Callahan

When
June 2, 4:33 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.370, -99.190

Thunderstorm Wind, Taylor

When
June 2, 5:03 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -100.010

Power lines were blown down just west of Merkel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177068, 177069, 177080, 177087, 180825, 177091, 177094, 177102, 177096, 177104, 177098, 177103.